Alert archive / North Dakota / Special Weather Statements in 2016

Special Weather Statement, NWS Bismarck, ND

May 31, 2016Pierce County, North Dakota

NWS Bismarck, ND issued this special weather statement at May 31, 2016, 7:49 PM CDT for Pierce County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2016, 7:49 PM CDT (00:49 UTC)
Expired
May 31, 2016, 8:45 PM CDT
In force
56 min
Issued by
NWS Bismarck, ND

County Pierce County, ND

The radar

The Minot AFB radar (KMBX), 82 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

570 
WWUS83 KBIS 010049
SPSBIS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
749 PM CDT TUE MAY 31 2016
 
NDZ013-022-023-010145-
PIERCE ND-WELLS ND-SHERIDAN ND-
749 PM CDT TUE MAY 31 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SHERIDAN...
PIERCE AND WESTERN WELLS COUNTIES UNTIL 845 PM CDT...

AT 748 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 5 MILES SOUTH OF RUGBY TO GOODRICH. MOVEMENT
WAS SOUTHEAST AT 15 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RUGBY...HARVEY...GOODRICH...HURDSFIELD...MARTIN...BALTA...DENHOFF...
ORRIN...SILVA...SELZ AND SHEYENNE LAKE.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4837 9965 4837 9985 4802 9985 4802 9981
      4785 9981 4785 9975 4734 9986 4740 10029
      4785 10022 4785 10020 4800 10020 4841 10014
TIME...MOT...LOC 0048Z 312DEG 12KT 4829 10000 4747 10016 

$$

SCHILD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at May 31, 7:01 PM CDT, 48 minutes earlier.

Area forecast discussion, May 31, 7:01 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
701 PM CDT TUE MAY 31 2016

.UPDATE...
Issued at 655 PM CDT Tue May 31 2016

Have allowed the wind advisory west to expire as winds are
trending down. A few thunderstorms have formed in the north
central with a report of small hail from one of the more organized
storms over Rolette county. Did extend chances for thunderstorms
through 02 UTC. Small hail and brief heavy rainfall will be the
main threat from these low topped storms along with the chance of
a few cold air funnels.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 342 PM CDT Tue May 31 2016

Showers will gradually end tonight, leaving a cooler, but mostly
dry day on Wednesday, when highs will mainly be in the 60s F.

We will continue the wind advisory over western ND through 00 UTC
as many sites have occasionally been reaching criteria of 45 mph.
Surface pressure rises near 3 MB/3 hours are also moving into
western ND as of 20 UTC, and should continue to enhance winds as
they press southeast the next several hours. Forecast soundings
from the RAP and HRRR continue to show up to 50 kt of wind in the
mixed-layer from Williston to Dickinson and Hettinger through the
early evening, as well, and showers will likely facilitate mixing
of some of that wind to the ground despite marginal subsidence in
the boundary layer.

Otherwise, early afternoon mesoscale analysis output based on the
RAP model shows an axis of non-supercell tornado parameter values
over 2 just west of Minot as of 20 UTC. However, it appears that
is mainly being driven by enhanced surface vorticity tied to the
stacked low pressure system over ND, as 0-3-km SBCAPE values are
less than 100 J/kg per that mesoscale analysis. Thus, while the
risk of funnels or a weak cold-core tornado is non-zero, it is
sufficiently low to negate any mention in outlooks and statements
at this point.

Guidance is in good agreement suggesting that showers will very
slowly wind down tonight as diurnal instability wanes with sunset,
and as dynamics with the stacked low diminish as it slowly moves
east-northeast. We relied on a time-lagged blend of rapid-refresh
and high-resolution model guidance for the PoP forecast tonight
given good agreement with regard to that scenario among various
simulations. A low-end chance of showers was then lingered into
Wednesday morning over parts of central ND in the last vestiges of
cyclonic flow. Even the NCEP WRF-ARW and WRF-NMM suggest a few
showers will linger in that corridor through at least 18 UTC.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 342 PM CDT Tue May 31 2016

The long term forecast period is highlighted by a chance of
showers and thunderstorms late Thursday afternoon through Friday,
and a warmer period late this week through early next week.

The 12 UTC models are in relatively good agreement advertising a
shortwave trough passage in short-lived quasi-zonal 500-MB flow
centered on Thursday night. The 12 UTC ECMWF is slightly slower
with the arrival of the shortwave trough (by about 6 hours), and
would suggest a bit lower late afternoon/early evening chance of
convection in western ND than the 12 UTC NAM and GFS. This small
difference was resolved in the official forecast by relying on a
normally-well-verifying model blend, which justified inclusion of
low-end PoPs across western ND after 21 UTC Thursday. Higher PoPs
are then being carried eastward Thursday night. Southerly flow is
forecast to advect lower 50s F surface dewpoints into the area in
advance of the trough, and relatively steep mid-level lapse rates
are forecast to yield MLCAPE of 500 to 900 J/kg during the late
afternoon and evening, and MUCAPE of a similar magnitude Thursday
night. That's sufficient for thunderstorms, but calibrated severe
storm probabilities from the 09 UTC SREF are less than 5 percent.

Lingering cyclonic flow in the wake of the shortwave trough could
yield additional showers and thunderstorms Friday, especially in
central ND. Thereafter, confidence is still high in a warmer and
drier regime taking hold this weekend and continuing through early
next week as a well-formed 500-MB ridge takes hold over the Rocky
Mountain region. That scenario is well-supported by deterministic
and ensemble model guidance, including the 12 UTC GFS and ECMWF.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 655 PM CDT Tue May 31 2016

Conditions at KBIS, KJMS, KDIK, KISN, and KMOT will vary between
VFR and MVFR through the night. Conditions at KMOT are also
forecast to drop into IFR tonight. Thunderstorm activity is
isolated in central parts of the state and at this time no site is
expected to be impacted.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...MM
SHORT TERM...CJS
LONG TERM...CJS
AVIATION...MM
Hazardous weather outlook, May 31, 6:54 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
654 PM CDT TUE MAY 31 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
654 PM CDT TUE MAY 31 2016 /554 PM MDT TUE MAY 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS CENTRAL THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MM

In the hours before

Special weather statement, May 31, 6:26 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT TUE MAY 31 2016

NDZ005-010000-
ROLETTE ND-
626 PM CDT TUE MAY 31 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ROLETTE COUNTY UNTIL
700 PM CDT...

AT 625 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DUNSEITH...OR 18 MILES WEST OF ROLLA...MOVING SOUTHWEST AT 5 MPH.

PENNY SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DUNSEITH.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4891 9992 4882 9986 4869 10008 4881 10017
TIME...MOT...LOC 2325Z 060DEG 5KT 4880 10001

SCHILD
Special weather statement, May 31, 7:12 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT TUE MAY 31 2016

NDZ004-005-013-010045-
PIERCE ND-ROLETTE ND-BOTTINEAU ND-
712 PM CDT TUE MAY 31 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROLETTE...
NORTHWESTERN PIERCE AND SOUTHEASTERN BOTTINEAU COUNTIES UNTIL 745 PM
CDT...

AT 712 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BARTON...OR 12 MILES NORTHWEST OF RUGBY...MOVING SOUTH AT 15
MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILLOW CITY AND BARTON.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4846 10000 4839 10024 4862 10030 4865 10010
TIME...MOT...LOC 0012Z 343DEG 13KT 4851 10017

SCHILD
Special weather statement, May 31, 7:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
749 PM CDT TUE MAY 31 2016

NDZ013-022-023-010145-
PIERCE ND-WELLS ND-SHERIDAN ND-
749 PM CDT TUE MAY 31 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SHERIDAN...
PIERCE AND WESTERN WELLS COUNTIES UNTIL 845 PM CDT...

AT 748 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 5 MILES SOUTH OF RUGBY TO GOODRICH. MOVEMENT
WAS SOUTHEAST AT 15 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RUGBY...HARVEY...GOODRICH...HURDSFIELD...MARTIN...BALTA...DENHOFF...
ORRIN...SILVA...SELZ AND SHEYENNE LAKE.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4837 9965 4837 9985 4802 9985 4802 9981
      4785 9981 4785 9975 4734 9986 4740 10029
      4785 10022 4785 10020 4800 10020 4841 10014
TIME...MOT...LOC 0048Z 312DEG 12KT 4829 10000 4747 10016

SCHILD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:12 PM CDTSpecial Weather StatementBISPierce33 min

Nearby

Special Weather Statements in North Dakota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.